Alert archive / Florida / Tornado Warnings in 2023

Tornado Warning 110, NWS Tallahassee, FL

November 22, 2023Jefferson County, Wakulla County, Florida

NWS Tallahassee, FL issued this tornado warning at Nov 22, 2023, 2:21 AM EST for Jefferson County, Wakulla County, Florida. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 22, 2023, 2:21 AM EST (07:21 UTC)
Expired
Nov 22, 2023, 2:45 AM EST
In force
24 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

Counties Jefferson County, FL, Wakulla County, FL

The radar

The Tallahassee radar (KTLH), 31 km from the middle of the area, began a volume at 07:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 7.4 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2023-11-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 269 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2023-11-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 210 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
269 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
563 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
210 m²/s²
0-3 km storm-relative helicity
286 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted.

572 
WFUS52 KTAE 220721
TORTAE
FLC065-129-220745-
/O.NEW.KTAE.TO.W.0110.231122T0721Z-231122T0745Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Tallahassee FL
221 AM EST Wed Nov 22 2023

The National Weather Service in Tallahassee has issued a

* Tornado Warning for...
  East central Wakulla County in Big Bend Florida...
  Southwestern Jefferson County in Big Bend Florida...

* Until 245 AM EST.
    
* At 221 AM EST, a severe thunderstorm capable of producing a tornado
  was located over St. Marks, moving northeast at 25 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  St. Marks around 225 AM EST.

Other locations impacted by this tornadic thunderstorm include Plum
Orchard and Port Leon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3012 8422 3017 8424 3028 8402 3016 8401
TIME...MOT...LOC 0721Z 241DEG 23KT 3015 8421 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN

$$

11-MM
1 follow-up statement
291 
WWUS52 KTAE 220741
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
241 AM EST Wed Nov 22 2023

FLC065-129-220751-
/O.EXP.KTAE.TO.W.0110.000000T0000Z-231122T0745Z/
Wakulla FL-Jefferson FL-
241 AM EST Wed Nov 22 2023

...THE TORNADO WARNING FOR EAST CENTRAL WAKULLA AND SOUTHWESTERN
JEFFERSON COUNTIES WILL EXPIRE AT 245 AM EST...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Tallahassee.

LAT...LON 3012 8422 3017 8424 3028 8402 3016 8401
TIME...MOT...LOC 0741Z 241DEG 23KT 3021 8409 

$$

11-MM

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this tornado warning went out at Nov 22, 12:31 AM EST, 1 hour 50 minutes earlier.

Area forecast discussion, Nov 22, 12:31 AM EST, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
1231 AM EST Wed Nov 22 2023

...New AVIATION...

.UPDATE...
Issued at 918 PM EST Tue Nov 21 2023

A frontal system is slowly working its way through the area this
evening. Showers and thunderstorms have made it to roughly Lee Co,
GA to Bay Co, FL. SPC Mesoanalysis page shows that we're capped at
the surface, but there's 500-1000 J/kg of CAPE, highest around
the Apalachicola River area and the counties that surround it.
Bulk shear of 40-50kt, but the large scale support has lifted more
to the northeast. The 0Z TAE sounding shows similar data with
surface CAPE around 176 J/kg and mixed layer CAPE around 384 J/kg,
with shear values similar to the SPC page. If any additional
stronger or severe storms were to form it'd have to be along the
front itself. Behind the front, cloudy skies will linger.

&&

.NEAR TERM...
(Through Wednesday)
Issued at 315 PM EST Tue Nov 21 2023

Afternoon satellite and surface observations show a well-defined
cyclone tracking NE through the Great Lakes with an attendant cold
front extending across the Appalachians to the northern Gulf coast
and warm front penetrating the TN Valley. Meanwhile, vapor imagery
continues to highlight a shortwave digging down from the Midwest and
will be the main upper feature to watch going through tonight. We
remain in a large warm sector where widespread cloudiness and
pockets of showers have been ongoing since this morning. Several
rotating cells have been noted on radar thanks to sufficient deep &
low-level shear in place, but have been mostly weak and transient to
this point.

Current radar trends depict a relative lull in activity across the
service area, though a developing band of convection appears to be
getting gradually organized along a low-level convergence zone
around the I-65 corridor just ahead of the cold front. The 18Z HRRR
has this convective line intensifying through the afternoon as it
gradually marches eastward within a favorable environment for
severe weather where a tongue of modest instability is present,
per latest SPC Mesoanalysis. Hi-res trends suggests the window for
the severe weather threat maximizing is from about 3PM CST to
around midnight EST, with a probable weakening trend thereafter.
A Slight Risk (level 2 of 5) by the SPC is maintained for SE AL,
FL Panhandle, and portions of adjacent SW GA, while a Marginal
Risk (level 1 of 5) extends into the Eastern FL Big Bend through
12Z Wednesday. Greatest threats are damaging wind gusts and
perhaps a couple tornadoes. The former appears more likely given
the linear storm mode and LLJ, but embedded circulations within
the line, or semi-discrete cells out ahead of it could yield
tornadic concerns. A secondary threat is isolated heavy rainfall
that could lead to local runoff issues in urban, low-lying, poor-
drainage spots.

Full frontal passage is expected by mid-to-late Wednesday morning,
which will be met by northwest winds and a drier airmass filtering
in. However, lingering low-level moisture trapped beneath a post-
frontal inversion makes for cool and cloudy conditions. A
somewhat sharp NW-SE low-temperature gradient is forecast tonight
with readings ranging from the mid 50s to mid 60s. Daytime highs
stay mostly in the 60s outside of the Cross City area (low 70s).

&&

.SHORT TERM...
(Wednesday night through Thursday night)
Issued at 315 PM EST Tue Nov 21 2023

Thursday will be in between systems with a trough departing to our
east and a trough digging into the western Gulf. Cold air advection
will bring in much cooler air Wednesday night with lows in the lower
to middle 40s. Cloudy skies will linger as moisture lingers in the
upper-levels, and weak cyclogenesis takes place in the southwest
Gulf. Overall, a cool, cloudy, gloomy Thanksgiving is in the cards.
Highs will struggle to get out of the 50s. The cloud cover Thursday
night will likely inhibit much cooling with lows in the middle to
upper 40s. Some light showers are also possible Thursday night,
mainly near the coast and offshore.

&&

.LONG TERM...
(Friday through Monday)
Issued at 315 PM EST Tue Nov 21 2023

Weak upper-level perturbations continue to ride overhead as an area
of low pressure moves east across the southern Gulf of Mexico,
followed by a series of cold fronts. This will keep our forecast
rather gloomy through the long term with limited sunshine, cool
temperatures, and the chance for light showers.
Highs Friday through Monday will be in the middle to upper 60s with
lows in the mid 40s to low 50s. Another push of colder air arrives
early next week beyond the forecast period.

&&

.AVIATION...
(06Z TAFS)
Issued at 1227 AM EST Wed Nov 22 2023

The cold front is still slowly making its way through the CWA
early this morning. Winds will quickly shift from southerly to
northwesterly behind the front, along with showers and maybe a few
rumbles of thunder as the front makes its way through TLH and VLD
(the remaining terminals). Nearly all TAF sites are experiencing
IFR/MVFR cigs currently and is expected to last through the rest
of the morning hours.

During the day today, we can expect breezy northwesterly winds
with gusts up to around 20kts later this morning into the
afternoon hours. Even with the drier air behind the front, clouds
will remain through the day but will lift to VFR cigs later in the
afternoon.

&&

.MARINE...
Issued at 315 PM EST Tue Nov 21 2023

A cold front will sweep through the marine area late tonight into
Wednesday morning. Showers and a few storms, some possibly with
strong winds and waterspouts, will remain possible through tonight.
Winds will clock around from the south to the northwest and freshen
tonight as the cold front passes through. Border-line advisory level
winds are expected over the western waters to start Wednesday before
decreasing into the day Thursday. 3 to 5 foot seas will also be slow
to subside. Light to moderate east-northeast winds will continue
beyond Thursday into the weekend with maybe some light occasional
showers.

&&

.FIRE WEATHER...
Issued at 315 PM EST Tue Nov 21 2023

Any wetting rains and/or thunderstorms should come to an end by
Wednesday morning as an associated cold front passes through the Tri-
State area. Northwest winds then filter in with cloudy skies
persisting despite the drying airmass. Light northerly winds on
Thursday lead to low dispersions areawide on Thursday afternoon. Low-
end rain chances return to the forecast on Friday, but are mostly
confined to the coast. Overall, cool and cloudy conditions heading
into the weekend should preclude fire concerns despite no
appreciable rainfall expected beyond tomorrow.

&&

.HYDROLOGY...
Issued at 315 PM EST Tue Nov 21 2023

Rainfall totals so far today have largely been in the 0.5 to 1
inch range in the Panhandle to 0.25 to 0.50 inch in southeast
Alabama and southwest Georgia. We could still see another
widespread 0.25 to 0.5 inch of rain over the next 24 hours. Some
locally higher totals around 1 inch are still possible in heavier,
slower-moving storms. If there are any flood concerns, it'd be
limited to the urban areas. Otherwise, no flooding is expected.
Beyond this system, showers look to be light, only adding maybe
another tenth of an inch to our totals.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested. Spotters should safely report
significant weather conditions and/or damage by calling the
office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   67  43  62  51 /  20   0   0  10
Panama City   64  44  61  50 /  10   0   0  20
Dothan        60  40  59  47 /   0   0   0  20
Albany        63  41  60  48 /  10   0   0  10
Valdosta      67  43  61  50 /  40   0   0  10
Cross City    73  44  64  50 /  50   0   0  10
Apalachicola  66  45  62  52 /  20   0   0  20

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk until 1 AM EST /midnight CST/ early this
     morning for FLZ108-112-114-115.

GA...None.
AL...None.
GM...Small Craft Advisory until 3 PM CST Wednesday for GMZ750-752-770-
     772.

&&

NEAR TERM...IG3
SHORT TERM...Young
LONG TERM....Young
AVIATION...Montgomery
MARINE...Young
FIRE WEATHER...IG3
HYDROLOGY...Young

In the hours before

Special weather statement, Nov 21, 10:02 PM EST, 4 hours 19 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1002 PM EST Tue Nov 21 2023

GAZ142-143-155-156-220345-
Miller GA-Decatur GA-Seminole GA-Early GA-
1002 PM EST Tue Nov 21 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL DECATUR...SOUTHERN
MILLER...SOUTH CENTRAL EARLY AND NORTHERN SEMINOLE COUNTIES THROUGH
1045 PM EST...

At 1001 PM EST, Doppler radar was tracking a strong thunderstorm over
Donalsonville, moving east at 25 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Colquitt, Donalsonville, Iron City, Brinson, Jakin, Steam Mill,
Ausmac, Babcock, Davis Park, Little Hope, Lela, Eldorendo, Decatur Co
A/P, Steinham Store, Boykin, Cyrene, Riverturn, Sharphagen,
Donaldsonville A/P, and Enterprise.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3108 8454 3108 8452 3094 8450 3096 8498
      3097 8499 3097 8500 3105 8501 3108 8503
      3110 8500 3121 8454
TIME...MOT...LOC 0301Z 261DEG 20KT 3102 8489

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

33
Special weather statement, Nov 21, 11:56 PM EST, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1156 PM EST Tue Nov 21 2023

FLZ014-015-026-114-115-220530-
Inland Franklin FL-Liberty FL-Inland Gulf FL-Coastal Franklin FL-
Coastal Gulf FL-
1156 PM EST Tue Nov 21 2023

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN GULF...SOUTHEASTERN
LIBERTY AND FRANKLIN COUNTIES THROUGH 1230 AM EST/1130 PM CST/...

At 1155 PM EST/1055 PM CST/, Doppler radar was tracking strong
thunderstorms along a line extending from 15 miles northwest of
Eastpoint to 7 miles northwest of Apalachicola to 10 miles southeast
of Port St. Joe. Movement was east at 25 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Franklin, Nine Mile, Buck Siding, Morgan Place, High Bluff, Eleven
Mile, Thirteen Mile, Odena, Indian Pass, Tilton, Beverly, Owens
Bridge, Bay City, Howard Creek, Creels, Hays Place, and Fort Gadsden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2968 8528 2976 8523 2992 8517 3012 8465
      3010 8465 3007 8463 2991 8467 2979 8479
TIME...MOT...LOC 0455Z 250DEG 23KT 2990 8505 2980 8509 2974 8515

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

33
Special weather statement, Nov 22, 1:18 AM EST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
118 AM EST Wed Nov 22 2023

FLZ015-027-115-127-220715-
Inland Franklin FL-Coastal Wakulla FL-Coastal Franklin FL-
Inland Wakulla FL-
118 AM EST Wed Nov 22 2023

...GUSTY SHOWERS WILL IMPACT CENTRAL WAKULLA AND NORTHEASTERN
FRANKLIN COUNTIES THROUGH 215 AM EST...

At 117 AM EST, Doppler radar was tracking gusty showers and a few
thunderstorms along a line extending from 9 miles west of
Crawfordville to 6 miles south of Carrabelle. Movement was northeast
at 25 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Woodville, Carrabelle, Crawfordville, Wakulla, Sopchoppy, Carrabelle
Beach, Shadeville, Wakulla Springs, Panacea, Medart, Buckhorn,
Bethel, Liveoak Island, Curtis Mill, Alligator Point, Saint Teresa,
Turkey Point, Bald Point, Hyde Park, and Panacea-Wakulla Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2978 8473 3001 8465 3001 8455 3002 8456
      3002 8457 3006 8461 3006 8463 3025 8456
      3027 8420 2986 8433
TIME...MOT...LOC 0617Z 241DEG 22KT 3018 8451 2976 8470

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

11-MM

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 21, 11:56 PM ESTSpecial Weather StatementTAEFranklin34 min
Nov 22, 1:18 AM ESTSpecial Weather StatementTAEWakulla57 min
Nov 22, 1:46 AM ESTSpecial Marine WarningTAE119 min
Nov 22, 1:56 AM ESTSevere Thunderstorm WarningTAEFranklin, Wakulla49 min
Nov 22, 3:23 AM ESTRip Current StatementTAEBay, Franklin, Gulf, Walton21 hr

Nearby

Tornado Warnings in Florida, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.